Urgent Warning on Cipro and Similar Antibiotics
July 8, 2008
Federal drug safety officials have imposed the government’s most urgent warning on Bayer’s AG Cipro and similar antibiotics, citing risks that they can cause tendon ruptures, a serious injury that leaves some patients incapacitated.
The Food and Drug Administration on Tuesday ordered makers of flouroquinolone drugs — a potent class of antibiotics — to add a ‘black box’ warning to their products which include Cipro, Levaquin, Floxin and other medications.
Labels for the antibiotics already include cautions about the tendon problems, but the bolder, boxed warning would be stronger, the FDA said.
The risk is greater in patients 60 and older, those who have had certain organ transplants and those using concomitant steroid therapy, the agency said. It added doctors should restrict use of the drugs to conditions clearly caused by bacteria.
Patients should immediately stop taking the medications if they develop any tendon pain, swelling or inflammation.